Colorado, 2018Wildfire in Colorado, July 29 to 31, 2018
July 29 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 12 miles northwest of Nucla.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 12 miles northwest of Nucla.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:25 AM MST, 7 hours 50 minutes earlier.
Area forecast discussion, Jul 29, 2:25 AM MST, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
325 AM MDT Sun Jul 29 2018
.SHORT TERM...(Today through Monday)
Issued at 323 AM MDT Sun Jul 29 2018
Satellite imagery at this hour not showing much in the way of
sensible weather. A few mid level clouds can be found across
central Utah while Colorado is mostly cloud-free. Models remain in
good agreement that northwesterly flow will usher in drier air to
the region. Forecast PWATs range from .25 to .5 inches from about
noon onwards which should cause a noticeable decrease in
convection. The NAMNEST, which has done well with convection
lately, shows some convection firing shortly after noon and
favoring the central mountains, and to a lesser extent, the San
Juans. Coverage looks much less than seen over the past few days
and the convection that does form will likely be the pop and drop
variety. Gusty outflow winds will remain the biggest concern from
any convection that forms.
High pressure will remain firmly anchored over the Great Basin
keeping our flow northwesterly to northerly on Monday. Dry
conditions will remain in place with models showing almost no
convection over the forecast area. Forecast follows suit with
plenty of sunshine expected and hot temperatures.
.LONG TERM...(Monday night through Saturday)
Issued at 323 AM MDT Sun Jul 29 2018
The center of the area of high pressure will remain situated
across the southern Great Basin through midweek. This will keep
conditions fairly dry, though residual moisture and daytime
heating could allow for a stray afternoon thunderstorm to develop
over the southern mountains. Temperatures will remain above normal
during this time with the lower valleys in southeast Utah very
likely jumping back into the triple digits.
An upper level trough will elongate off the coast of the Pacific
Northwest on Thursday, flattening the axis of the high slightly as
the center pushes back towards southern Arizona/New Mexico.
Meanwhile, another deep and broad trough will encompass the
eastern CONUS. As a result of this synoptic pattern, the extended
forecast models are showing a trail of subtropical moisture
streaming into the region late next week. Of course, any movement
of the high further east could cut off this tap of monsoonal
moisture so the long term PoP grids remain on the conservative
side with isolated and scattered showers and thunderstorms
confined to mountainous areas from Thursday onwards. Temperatures
will remain above normal with not much fluctuation from day to
day.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 323 AM MDT Sun Jul 29 2018
Drier air will move in from the north today causing a downtick in
convection. VFR conditions will continue for the next 24 hours. A
few showers and storms are possible over the central mountains
and San Juans but coverage will be isolated and do not expect any
convection at airports. Some gusty winds of 20 to 25 kts are
possible in the afternoon.
&&
.FIRE WEATHER...
Issued at 323 AM MDT Sun Jul 29 2018
An 80 kt jet streak will move across northeastern Utah and
northwestern Colorado this afternoon. As this occurs, deep mixing
will reach nearly 400mb and tap into the stronger jet streak
winds aloft. This will translate into surface wind gusts hovering
right around 25MPH this afternoon under the jet streak. Humidities
look to remain in the low teens. For these reasons, went ahead
and issued a Red Flag Warning for CO fire zones 200 and 202 and UT
fire zones 486 and 487 from 1PM through 8PM this afternoon and
evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for COZ200-202.
UT...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for UTZ486-487.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGR
FIRE WEATHER...TGRHazardous weather outlook, Jul 29, 4:31 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
531 AM MDT Sun Jul 29 2018
COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
531 AM MDT Sun Jul 29 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Drier air will move in today causing convection to make a
noticeable downturn. A few showers and storms are possible over
the central mountains and San Juans but coverage will be less than
seen lately. A jet streak will move over northern portions of the
forecast area today and bring some gusty winds to the surface.
These winds, along with low humidities, will create critical fire
weather conditions so a Red Flag Warning has been issued.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry conditions remain over the area causing almost no convection
though a stray shower or storm over higher terrain is always
possible. Moisture returns Wednesday as does more widespread
convection. This trend will continue into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- July 29, 10:15 AM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Bull Draw Fire began due to lightning ignition about 12 miles northwest of Nucla and grew to 36,520 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Damaging Winds in Nebraska, July 29, 2018$1.3 million · 56 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 29, 2018$251,000 · 2.75 in hail · 9 events
- Flash Flood and Heavy Rain in West Virginia, July 29, 2018$300,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780922.